Alert archive / Maine / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 8, 2003, 6:14 PM EDT for Aroostook County, Maine. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2003, 6:14 PM EDT (22:14 UTC)
- Expired
- Jul 8, 2003, 7:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Aroostook County, ME
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCAR 082214
SVRCAR
MEC003-082315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
613 PM EDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AROOSTOOK COUNTY IN NORTHERN MAINE
* UNTIL 715 PM EDT
* AT 610 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS...
STRETCHING FROM 9 MILES NORTHEAST OF VAN BUREN TO 13 MILES WEST OF
RUSSEL CROSSING. THE LINE WAS MOVING EAST AT 25 MPH.
* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 700 PM EDT...
VAN BUREN... RUSSEL CROSSING... PORTAGE...
WOODLAND... LORING... WASHBURN...
CARIBOU... LIMESTONE... MAPLETON...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
$$
LAT...LON 4730 6777 4669 6902 4647 6861 4703 6732
NOUHAN
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:22 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 8, 4:22 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 422 PM EDT TUE JUL 8 2003 .SYNOPSIS...A COLD FRONT WILL CROSS THE REGION EARLY TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS THE REGION WEDNESDAY AND THURSDAY. DISCUSSION... PRE FRONTAL TROUGH AND A COLD FRONT ROTATING AROUND LOW PRESSURE OVER EASTERN CANADA WILL SWING THROUGH THE FORECAST AREA THIS EVENING. RADAR AND LIGHTNING NETWORK INDICATE CONVECTION HAS DEVELOPED ALONG THESE FEATURES. WILL CARRY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA FOR THE FIRST PART OF TONIGHT. 15Z RUC SHOWING 1000 TO 1500 JOULES OF CAPE OVER MUCH OF THE AREA INLAND FROM THE COAST. ALTHOUGH THIS COULD BE A LITTLE HIGH...IT DOES SUPPORT THE CONVECTION THREAT. EXPECT FROPA AROUND 03Z NORTH AND 06Z COAST. BEHIND THE FRONT RAPID DRYING WILL TAKE PLACE ON WEDNESDAY. NW WINDS TO BRIEFLY INCREASE DURING THE MID MORNING BEFORE DIMINISHING AGAIN LATE AFTERNOON. COOL HIGH PRESSURE TO PRODUCE BELOW NORMAL TEMPS FOR LOWS THURSDAY MORNING. USED A CONSENSUS MOS APPROACH FOR TEMPS AND POPS. HIGH PRESSURE WILL BUILD ACROSS THE REGION THURSDAY...THEN MOVE TO THE EAST THURSDAY NIGHT WHILE LOW PRESSURE LIFTS THROUGH THE GREAT LAKES. THE LOW WILL TRACK WEST OF THE REGION FRIDAY THROUGH EARLY SATURDAY...DRAWING A WARM/OCCLUDED FRONT ACROSS THE FORECAST AREA. CLOUDS WILL INCREASE FRIDAY...WITH A CHANCE OF RAIN ACROSS THE ENTIRE FORECAST AREA LATER FRIDAY THROUGH EARLY SATURDAY. MOSTLY CLOUDY SKIES AND SCATTERED SHOWERS WILL CONTINUE ACROSS THE NORTH SATURDAY IN THE VICINITY OF THE FRONT...WHILE SKIES SHOULD BECOME PARTLY CLOUDY DOWNEAST. HIGH PRESSURE WILL BUILD ACROSS THE REGION SUNDAY AND MONDAY...WITH A DISTURBANCE CROSSING THE REGION MONDAY NIGHT WITH A CHANCE OF SHOWERS. MARINE...WINDS AND SEAS TO REMAIN BELOW SCAS THROUGH THE SHORT TERM. WINDS COULD BRIEFLY INCREASE WEDNESDAY BEHIND THE COLD FRONT BUT THEY SHOULD STILL REMAIN BELOW SCAS. AVIATION...WITH THE TROUGH AND FRONT APPROACHING THIS EVENING EXPECT BRIEF CONDITIONS OF MVFR AND IFR WITH SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS. VFR CONDITIONS TO RETURNS LATE TONIGHT THEN CONTINUE WEDNESDAY. .CAR...NONE. LULOFS/NORCROSS
Hazardous weather outlook, Jul 8, 4:30 AM EDT, 13 hours 44 minutes before
MEZ001>006-010-011-015>017-029>032-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 430 AM EDT TUE JUL 8 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY THUNDERSTORMS ARE EXPECTED TO DEVELOP WITHIN A INCREASINGLY MOIST AND UNSTABLE AIRMASS AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON AND EARLY TONIGHT. STRONG WINDS ALOFT MAY AID IN THE POTENTIAL FOR DAMAGING WINDS TO ACCOMPANY ANY OF THE THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY ALSO ACCOMPANY THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. AMATEUR RADIO OPERATORS MAY NEED TO ESTABLISH LOCAL NETS AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. FITZSIMMONS
In the hours before
Special weather statement, Jul 8, 12:50 PM EDT, 5 hours 24 minutes before
MEZ001>006-010-011-015>017-029>032-090000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1250 PM EDT TUE JUL 8 2003 ...A RISK OF STRONG TO SEVERE THUNDERSTORMS EXISTS TODAY FOR NORTHERN AND EASTERN MAINE... A COLD FRONT APPROACHING FROM THE QUEBEC REGION WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION THIS AFTERNOON AND EARLY TONIGHT. SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BECOME STRONG TO SEVERE...ARE EXPECTED TO DEVELOP WITHIN THIS ENVIRONMENT AHEAD OF THE FRONT. STRONG WINDS ALOFT WILL AID IN THE POTENTIAL FOR DAMAGING WINDS TO ACCOMPANY THE THUNDERSTORMS. IN ADDITION...LOCALLY HEAVY RAINFALL...SMALL HAIL...FREQUENT LIGHTNING MAY ALSO ACCOMPANY THIS ACTIVITY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CALDERON
Special weather statement, Jul 8, 4:59 PM EDT, 1 hour 15 minutes before
MEZ001>005-010-082200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
459 PM EDT TUE JUL 8 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...NORTHERN SOMERSET
AND NORTHERN PISCATAQUIS COUNTIES...
AT 453 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED STRONG
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM
ESTCOURT STATION TO 22 MILES SOUTHWEST OF BILLY-JACK DEPOT. THESE
STORMS WERE MOVING EAST AT 35 TO 40 MPH ANY CAN AFFECT PORTIONS
OF NORTHWEST MAINE THROUGH 6 PM EDT.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 45 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4747 6931 4597 7036 4564 6891 4729 6770
NOUHAN
NNNNThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:05 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 40 min |
| Jul 8, 5:19 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 56 min |
| Jul 8, 6:56 PM EDT | Tornado Warning | CAR | Aroostook | 34 min |
| Jul 8, 7:29 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 46 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.